Hail, Sheridan
- When
- June 28, 3:45 PM MST
- Where
- Sheridan County, 12.6 mi S of Hay Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.500, -102.720
Thunderstorms developed along an approaching cold front during the evening hours of June 29th. This activity produced Nickle sized hail in Sheridan County mid evening on June 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along an approaching cold front during the evening hours of June 29th. This activity produced Nickle sized hail in Sheridan County mid evening on June 29th. This activity drifted across north central Nebraska overnight where it intensified over Holt county producing golf ball sized hail during the early morning hours of June 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 12:28 PM MST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 228 PM CDT Thu Jun 28 2018 .SYNOPSIS... Issued at 226 PM CDT Thu Jun 28 2018 Large heat ridge over the central CONUS with a trough over the east and west coast. Northern Plains in southwest flow. && .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu Jun 28 2018 Large sb cape this morning with elevated instability was able to sustain some severe convection above the boundary layer. Cap will be strong this evening but an isolated thunderstorm is possible over southwest Nebraska late this afternoon early evening as weak upper wave moves across northwest Kansas southwest Nebraska. Would dissipate quickly with setting sun. Lows tonight slightly cooler than todays, with lows in the 70s east of a line from Imperial to Valentine. A cool front moving across the area late afternoon will hold temperatures back with the mid 80s northwest and mid 90s south and east. Some isolated storms along the front late afternoon and evening from southwest Nebraska into south central. Thunderstorms developing behind the front over northwest Nebraska through the evening and over night as Upper trough pushes east onto the northern plains. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu Jun 28 2018 Some storms will contain locally heavy rainfall as they move east across the Nebraska Sandhills late Friday night into the day on Saturday and Saturday night ending Sunday morning. Coolest day on Saturday with highs generally in the 70s. Temperatures will rise into the 80s on Sunday. Temperatures rise into the 90s ahead of next Pacific Northwest system. Through mid week expect afternoon and early evening thunderstorms with no large triggers as ridge builds back into the Missouri Valley. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1219 PM CDT Thu Jun 28 2018 A few remaining low level cumulus or stratus clouds (about 3kft cigs) over the Sandhills will dissipate by mid afternoon, leaving only a band of high cirrus. VFR conditions will continue through Friday morning, but southerly surface winds will be gusty this afternoon and again overnight. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005>010-022-025>029-035>038-056>059-069>071. && SYNOPSIS...Power SHORT TERM...Power LONG TERM...Power AVIATION...Snively
Hazardous Weather Outlook National Weather Service North Platte NE 335 PM CDT Thu Jun 28 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-292045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 335 PM CDT Thu Jun 28 2018 /235 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Heat index readings near 100 will continue to create dangerous conditions through mid evening. A Heat Advisory is in effect for most of southwest and north central Nebraska. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Thunderstorm chances return Friday evening and continue through early Sunday. Some storms may be capable of producing large hail and damaging winds Friday night, primarily across northwest Nebraska. In addition, very heavy rain will accompany any thunderstorm and may lead to localized flooding. The threat of severe weather is lower for Saturday. Another round of thunderstorms may affect the region Monday evening and night. Severe weather potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
Special Weather Statement
National Weather Service North Platte NE
419 PM MDT THU JUN 28 2018
NEZ004-282245-
Sheridan-
419 PM MDT THU JUN 28 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SHERIDAN COUNTY...
At 418 PM MDT, a strong thunderstorm was located 14 miles south of
Hay Springs, moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hay Springs, Intersection of Highway 87 and Antelope Road and Walgren
Lake State Recreation Area.
This includes Highway 20 between mile markers 78 and 86.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4267 10277 4275 10257 4244 10247 4238 10275
4244 10275 4244 10277
TIME...MOT...LOC 2218Z 246DEG 12KT 4248 10277
ETThe Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
3 hail. Local standard time, as filed.
Hail damaged siding on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759178, 759159, 759160.